Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 159, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 3, 2023, 3:16 AM CDT for 6 counties in Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 3:16 AM CDT (08:16 UTC)
- Expired
- Apr 3, 2023, 4:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Claiborne County, MS, Copiah County, MS, Hinds County, MS, Lawrence County, MS, Rankin County, MS, Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 8.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 12:58 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 3, 12:58 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1258 AM CDT Mon Apr 3 2023 ...New AVIATION... .MESOSCALE UPDATE... Issued at 914 PM CDT Sun Apr 2 2023 Rest of tonight: Warm front is currently situated off to the Gulf Coast & progged to lift to the ENE into the overnight. Some increased isentropic ascent from approaching shortwave to the W is aiding in increased rain & storm coverage across the WNW Delta & along the MS River corridor. Some of this activity is more elevated to the NE of the warm front, but there is some more vigorous storms just across the MS River more into central LA that could slide to the ESE over the next several hours. As warm front lifts ENE overnight, some increased low-level moisture, shear & MLCAPE will build to the ENE. Combined with strong 20-40kt mean low-level bulk shear in the 0-1km & 0-3km, respectively & around 50kts mean deep layer shear in the 0-6km layer, severe storms remain possible overnight. Main adjustments to the going fcst were to introduce a "Slight" that SPC added with the evening update. This will account for storms into NE LA & into the MS River corridor that could slide in overnight. If some of this area gets worked over, the threat & potential will drift further ESE more into the "Marginal" area in the I-20 to I-59 corridors, with some potential redevelopment into E MS near or just prior to daybreak. There remains a heavy rain signal for W-E training storm activity, >40kt low-level jet & strong moisture transport, with support from the 12Z & 00Z HREF prob match mean & localized prob match mean > 3 inches for the previously advertised areas. Going flooding graphic looks intact. Updates are out. /DC/ && .DISCUSSION... Issued at 323 PM CDT Sun Apr 2 2023 Through Monday: A warm front currently resides near the Gulf Coast but will spread northward into the area tonight as an upper shortwave approaches from the west. In spite of rather dry air near the surface, a few cells have developed over our northwest, taking advantage of steep mid level lapse rates. Later on this evening, numerous showers and thunderstorms will accompany the upper disturbance, moving in from the west later this evening and exiting our east/southeast areas early Monday morning. This convection is expected to be most vigorous to our west across north TX, where greater shear and instability are forecast to exist. These storms will encounter a more stable airmass as they advance farther east. However, they will be riding along a 40-50 kt low level jet streak and into a potentially supportive mid level lapse rate regime (moreso with southward extent). Consequently, a few severe storms may be able to make it eastward into our area later this evening through the early overnight period. Storms should gradually lose steam with eastward extent given limited instability and a weakening low level jet through daybreak Monday morning. Though the primary severe threats are damaging wind gusts and marginally severe hail, a tornado cannot be ruled out if a storm can become rooted near the surface along the warm front. Some training of convection is also anticipated, which will result in a west to east axis of higher rainfall amounts. Localized flooding can't be ruled out with higher rainfall rates, but overall totals aren't expected to be enough to result in a more widespread flooding threat. Considerable low cloudiness is expected across the area by Monday morning as the overnight system exits the area, with clearing potentially slow to occur through the day. Currently a marginal severe weather threat is outlooked over parts of northeast/east MS, however, marginal deep shear, the lack of a coherent forcing mechanism, and potential airmass disruption from morning convection and lingering cloud debris cast this threat in doubt. We will maintain the current marginal severe forecast for now, but it may need to be cut back or removed with the next forecast package. Outside of the potential for redevelopment of isolated/scattered convection Monday afternoon over east MS, most other areas will remain dry through the remainder of the day. /DL/ Monday night through Saturday night: An active weather pattern will resume in the long term forecast for the forecast area with the potential for severe weather and heavy rainfall. We'll have a temporary lull in the rain/storm potential Monday night through Tuesday night as a shortwave ridge moves across the area and the warm front moves to our north, and breezy southerly winds will help send temperatures to well above normal values (~ +15 deg F anomalies). The next major shortwave trough will cross the Plains states and approach the MS Valley region Tuesday night into Wednesday, and this will send a cold front toward the forecast area. Overall, guidance has trended a bit slower with the frontal progression into northwest portions of the area, and the threat for any severe weather occurring appears to be trending downward as much of the synoptic scale ascent lifts out before any organized deep convection can move in. Will hold off on changing the mid week graphic until the next SPC Day 3 outlook is issued which should fully encompass the event. With the front lingering over the area late week beneath deep southwest flow aloft, this could set the stage for a couple of rounds of heavy rainfall given persistent ascent associated with favorable upper jet dynamics. However, there are no strong signals for robust organized heavy convective rainfall that might lead to a greater rainfall rates and a threat for flash flooding. Total multi-day rainfall will likely end up being a few inches in some areas, but there is still not enough support in the guidance for sending out an HWO graphic at this point. /EC/ && .AVIATION... (06Z TAFS) Issued at 1249 AM CDT Mon Apr 3 2023 MVFR cigs and vsbys are expected to prevail through 16Z with ocnl IFR conditions where scattered to numerous TSRA occur. Conditions are expected to improve to VFR after 16Z although TSRA may redevelop at GTR-MEI this aftn. A gusty sw wind 18-20kts wl develop this aftn as well and then subside by 00Z Tue. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 86 71 84 / 0 0 0 80 Meridian 67 87 69 88 / 0 0 0 50 Vicksburg 69 87 71 81 / 0 0 10 90 Hattiesburg 69 87 71 88 / 0 0 0 50 Natchez 70 87 72 81 / 0 0 0 80 Greenville 68 85 69 76 / 0 0 20 90 Greenwood 68 86 70 80 / 0 0 10 90 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/EC/22
Hazardous weather outlook, Apr 2, 9:13 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 913 PM CDT Sun Apr 2 2023 ARZ074-LAZ007>009-MSZ040>043-047>051-054>056-040215- Ashley-Morehouse-West Carroll-East Carroll-Issaquena-Sharkey- Yazoo-Madison MS-Warren-Hinds-Rankin-Scott-Newton-Copiah-Simpson- Smith- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of tonight FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning Remainder of tonight, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe storms capable of producing damaging wind gusts and hail up to quarter size are possible for portions of southeastern Arkansas, northern Mississippi, and northeastern Louisiana late Tuesday night into Wednesday. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight and Tuesday night through Wednesday. ARZ075-MSZ018-019-025-034>036-040215- Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-Holmes- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, north central Mississippi, and northwest Mississippi. .DAY ONE...The rest of Tonight and Monday FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe storms capable of producing damaging wind gusts and hail up to quarter size are possible for portions of southeastern Arkansas, northern Mississippi, and northeastern Louisiana late Tuesday night into Wednesday. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday night through Wednesday. MSZ026>033-037>039-044>046-040215- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Attala-Winston-Noxubee-Leake-Neshoba-Kemper- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...The rest of Tonight and Monday FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Monday afternoon Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Monday afternoon, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe storms capable of producing damaging wind gusts and hail up to quarter size are possible for portions of southeastern Arkansas, northern Mississippi, and northeastern Louisiana late Tuesday night into Wednesday. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday and Tuesday night through Wednesday. LAZ015-016-023-025-MSZ053-040215- Richland-Madison LA-Franklin LA-Tensas-Claiborne- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Remainder of tonight FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning Remainder of tonight, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight. MSZ052-040215- Lauderdale- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of east central Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Monday afternoon Monday afternoon, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday. LAZ024-MSZ059-040215- Catahoula-Jefferson- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Remainder of tonight Remainder of tonight, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight. LAZ026-MSZ057-058-060>066-072>074-040215- Concordia-Jasper-Clarke-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of northeast Louisiana, east central Mississippi, and south central Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Remainder of tonight Remainder of tonight, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Apr 2, 11:28 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
1128 PM CDT Sun Apr 2 2023
MSZ040-047-030530-
Warren MS-Issaquena MS-
1128 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of northern Warren and
southern Issaquena Counties through 1230 AM CDT...
At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Omega, or 9 miles northeast of Tallulah, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eagle Bend around 1135 PM CDT.
Redwood around 1155 PM CDT.
Oak Ridge around 1200 AM CDT.
Youngton around 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3261 9105 3259 9109 3256 9107 3262 9100
3266 9073 3255 9065 3254 9059 3244 9059
3238 9063 3240 9099 3242 9096 3245 9098
3244 9105 3248 9111 3255 9109 3249 9104
3249 9099 3250 9099 3259 9113
TIME...MOT...LOC 0428Z 268DEG 35KT 3251 9108
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DBSpecial weather statement, Apr 3, 1:04 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
104 AM CDT Mon Apr 3 2023
LAZ007>009-015-016-023-030700-
Richland LA-Madison LA-Morehouse LA-East Carroll LA-West Carroll LA-
Franklin LA-
104 AM CDT Mon Apr 3 2023
...A strong thunderstorm will impact portions of southwestern
Morehouse, southwestern East Carroll, northwestern Madison, Richland,
southern West Carroll and northern Franklin Parishes through 200 AM
CDT...
At 104 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Start, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rayville around 110 AM CDT.
Warden and Darnell around 130 AM CDT.
Monticello around 135 AM CDT.
Transylvania, Alsatia and Sondheimer around 150 AM CDT.
Other locations impacted by this storm include Baskin, Collinston,
Pioneer, Oak Ridge and Epps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3236 9201 3252 9190 3260 9193 3266 9191
3266 9194 3269 9197 3275 9196 3279 9119
3257 9113 3213 9159 3216 9189 3218 9194
3217 9198 3220 9197 3219 9201 3223 9201
3225 9199 3226 9199 3228 9200 3228 9203
TIME...MOT...LOC 0604Z 268DEG 45KT 3259 9185
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
86The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 11:28 PM CDT | Special Weather Statement | JAN | Warren | 62 min |
| Apr 3, 2:23 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Issaquena, Warren | 67 min |
| Apr 3, 2:54 AM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Warren | 66 min |
| Apr 3, 3:37 AM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Simpson, Smith | 53 min |
| Apr 3, 3:57 AM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott | 33 min |
| Apr 3, 4:15 AM CDT | Severe Thunderstorm Warning | JAN | Copiah, Jefferson Davis, Rankin, Simpson | 60 min |
| Apr 3, 4:30 AM CDT | Special Weather Statement | JAN | Scott | 30 min |
| Apr 3, 4:41 AM CDT | Tornado Warning | JAN | Simpson, Smith | 51 min |
| Apr 3, 4:59 AM CDT | Special Weather Statement | JAN | Lauderdale, Newton | 61 min |
| Apr 3, 5:19 AM CDT | Tornado Warning | JAN | Clarke, Jasper, Jones, Smith | 56 min |
| Apr 3, 9:47 AM CDT | River Flood Warning | JAN | Attala, Holmes | 12 days |
| Apr 2, 8:35 PM CDT | Special Weather Statement | JAN | West Carroll | 25 min |
| Apr 2, 10:04 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Morehouse, Richland | 71 min |
| Apr 2, 10:55 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 40 min |
| Apr 3, 1:04 AM CDT | Special Weather Statement | JAN | East Carroll, Franklin, Richland | 56 min |
| Apr 3, 1:48 AM CDT | Severe Thunderstorm Warning | JAN | Franklin, Madison, Richland, Tensas | 57 min |
| Apr 2, 8:57 PM CDT | Special Weather Statement | JAN | Chicot | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.